Nebraska, 2017Winter Weather in Nebraska, December 23 to 24, 2017
December 23 to 24, 2017 · NWS GID · 23 events in 23 counties and zones
For those folks longing for a White Christmas, many across South Central Nebraska had their wishes granted. Saturday evening the 23rd into early Sunday morning the 24th featured the first widespread, multiple-inch snow of the 2017-18 winter season, with most local counties reporting anywhere from 2-5, and the overall-highest totals focused near the Interstate 80 and Highway 6 corridors.
Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
For those folks longing for a White Christmas, many across South Central Nebraska had their wishes granted. Saturday evening the 23rd into early Sunday morning the 24th featured the first widespread, multiple-inch snow of the 2017-18 winter season, with most local counties reporting anywhere from 2-5, and the overall-highest totals focused near the Interstate 80 and Highway 6 corridors. Fortunately, this was a rather low-impact event, as the dry, fluffy snow was accompanied by winds only around 10 MPH, keeping travel issues to a relative minimum. According to various NeRAIN/CoCoRaHS and NWS cooperative observers, some of the highest totals featured: 5.8 at Grand Island airport; 5 at various locations including Lexington, four miles east of Ohiowa, Minden, Clay Center and Bruning; and 4.7 three miles north of York. Other official Tri Cities totals included 4 at Hastings NWS Office and 3.5 at Kearney airport, although there were unofficial reports as high as 5 from the Kearney area.
Timing-wise, this was mainly a late afternoon-overnight episode, with the majority of counties picking up the bulk of snow between 5 PM-3 AM. However, some areas received a light dusting during the morning-early afternoon hours on the 23rd, prior to the main show. In the mid-upper levels, this fairly quick-hitting event occurred in a large-scale regime featuring a broad trough encompassing much of the CONUS. However, on the smaller scale, the driving force was clearly a pronounced area of frontogenesis (especially evident around 700 millibars). This event coincided with a pronounced shift to a very cold weather pattern that remained entrenched for the next 1-2 weeks, keeping much of this snow on the ground well into early-January.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Dec 23, 11:34 AM CST, 3 hours 26 minutes earlier.
Area forecast discussion, Dec 23, 11:34 AM CST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1134 AM CST Sat Dec 23 2017
.SHORT TERM...(Today and tonight)
Issued at 254 AM CST Sat Dec 23 2017
Everything continues to be on track for several inches of light
snow, primarily tonight. Forecast models have slowed things down a
little so although we could see some scattered snow bands around
the area later this morning and afternoon, most of the heavier
accumulating snow will likely take place between 6 PM and 3 AM
this evening/tonight.
It continues to appear as though the heaviest snow band will set
up right over the I-80 corridor this evening where we could be on
the higher end of 2 to 4 inches. Expanded the advisory to include
Howard and Sherman counties given the increasing probability that
they to could be in that 3 to 4 inch range. Debated adding a
little more of a buffer row of counties in the north and south
where amounts are forecast to be on the lower end of the 2 to 4
inch band. However, believe we have the primary area highlighted
for now and will abstain on adding any more counties.
The worst of the snow and poorest driving conditions for our
region will likely be between 6 pm and 6 am. Thankfully the wind
will be light, only around 10 mph, and thus conditions should
improve rather quickly with the snow out of here and clearing
skies by Sunday morning.
Frontogenesis is rather strong this evening and thus once this
snow band sets up it could snow rather heavily for several hours.
We are expecting a 20:1 snow/liquid ratio given the very cold air
in place and thus this will be a light fluffy snow that could pile
up rather quickly and would not be surprised to see some areas
with locally around 5 inches by the time it is all set and done.
The current track of this storm system, which has been rather
consistent, would indicate lighter snowfall amounts over north
central Kansas. We are calling for generally 1 to 2 inches in our
Kansas counties, but our far southern counties may not necessarily
see even 1 inch.
.LONG TERM...(Sunday through Friday)
Issued at 254 AM CST Sat Dec 23 2017
Christmas Eve Day/Sunday...
We fully expect most people will wake up to a nice coat of fresh
white snow just in time for Christmas. The snow should be done by
sunrise and we do expect rapid clearing Sunday morning. Despite
the clear skies, the fresh snow will do it's job at reflecting
back much of the weak sunlight that we see this time of year and
thus temperatures will continue to be cold ranging from the mid to
upper 20s over Nebraska to around 30 over north central Kansas.
Christmas Day/Monday into Monday Night...
There will be another weak upper level short wave sliding down
into our forecast area from the northwest. There should be a
pretty solid 700 mb cloud deck and forecast models continue to try
and develop a little light snow in association with forcing
associated with this system. The superblend seems a little low
with snow chances at only 30 to 40 percent and that might be due
to model uncertainty on where the snow band sets up. Do believe
that at least portions of our forecast area stand a decent chance
at getting some additional light snow, probably our Nebraska
zones. The way it looks right now it's more of a dusting to 1 inch
type event, but can't rule out a little more or even less
depending on how things evolve the next few days. This is
certainly worth keeping an eye on.
It will be cold, especially across Nebraska zones where Ord may
not even hit 20 degrees and the Tri-Cities will see highs right
around 20. Kansas could see highs in the lower 30s due to less
snow on the ground and a little more time south of the southward
sinking cold front.
Tuesday through Friday...
It's going to be cold! Tuesday appears to be the coldest day with
highs in the teens even over northern Kansas. We keep getting one
shot of cold air after another and so we just don't get much time
to warm up, especially with the expectation that we will have snow
on the ground. Temperatures will be well below normal and that
means continued below freezing conditions.
Can not rule out more light snowfall events with weak systems
rotating through, but there is little agreement between the
forecast models on the timing and location of this and thus will
keep most of the extended dry for now, but could see some of these
light snowfall events pop up as we go down the road.
&&
.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Sunday)
Issued at 1132 AM CST Sat Dec 23 2017
Snow will continue to develop this afternoon and evening. The best
chances will be late this afternoon and early this evening. The
snow will come to an end during the overnight hours. There will be
bands of snow that develop and in some of the stronger bands there
could be some IFR ceilings and visibilities.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory from 3 PM this afternoon to 6 AM CST
Sunday for NEZ046>049-060>064-072>077.
KS...None.
&&
SHORT TERM...Wesely
LONG TERM...Wesely
AVIATION...JCBHazardous weather outlook, Dec 23, 3:15 AM CST, 11 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
315 AM CST Sat Dec 23 2017
KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
240915-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
315 AM CST Sat Dec 23 2017
This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.
.DAY ONE...Today and Tonight.
A winter weather advisory is in effect from 3 PM this afternoon
through tonight across much of south central Nebraska including
areas along Highway 6, Highway 92, and Interstate 80. The
heaviest snow will likely fall tonight and amounts will generally
range from 2 to 4 inches across south central Nebraska, with 1 to
2 inches over north central Kansas. Please see the winter weather
advisory message for additional information.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Christmas Day...Snow is possible, primarily across portions of
Nebraska where there could be additional light snowfall
accumulations. This is still early for predicting snowfall
amounts and the forecast will likely change in the coming days,
but at this point in time it looks like some portions of the
outlook area could see another dusting to 2 inches of snowfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More information may be obtained at the following web page:
https://www.weather.gov/hastings
Wesely
Winter Weather, Gosper
- When
- December 23, 3:00 PM CST to December 24, 1:00 AM CST
- Where
- Gosper forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.515, -99.831 (the zone’s center; the record gives no point)
A snowfall total of 4.0 inches occurred eight miles south of Elwood. Also, a snowfall total of 3.0 inches occurred 10 miles south-southwest of Smithfield, reported by NeRain.
Winter Weather, Furnas
- When
- December 23, 3:00 PM CST to December 24, 1:00 AM CST
- Where
- Furnas forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.177, -99.912 (the zone’s center; the record gives no point)
A snowfall total of 2.9 inches occurred at Cambridge, with various other reports of at least 2 within the county.
Winter Weather, Dawson
- When
- December 23, 3:00 PM CST to December 24, 1:00 AM CST
- Where
- Dawson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.870, -99.820 (the zone’s center; the record gives no point)
Cooperative observers reported five inches of snowfall near Lexington and 3.7 inches in Cozad. Snow fell in essentially two rounds. The first round occurred from around 915 am to 130 pm on December 23rd, and a heavier round of snow from about 315 pm on December 23rd to 315 am on December 24th.
Winter Weather, Buffalo
- When
- December 23, 5:00 PM CST to December 24, 3:00 AM CST
- Where
- Buffalo forecast zone
- Reported by
- NWS Employee
- Coordinates
- 40.855, -99.075 (the zone’s center; the record gives no point)
Unofficial snowfall totals of 5 inches were reported in Kearney, including by an NWS employee. Officially, the cooperative observer at the airport reported 3.5. Elsewhere in Buffalo County, 4 was reported in Ravenna and 3.6 at Miller.
Winter Weather, Valley
- When
- December 23, 5:00 PM CST to December 24, 2:00 AM CST
- Where
- Valley forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.567, -98.982 (the zone’s center; the record gives no point)
A snowfall total of 2.5 inches occurred in Ord and also two miles west of Arcadia. A CoCoRaHS observer also reported 2.5 inches six miles west of Elyria.
Winter Weather, Harlan
- When
- December 23, 5:00 PM CST to December 24, 2:00 AM CST
- Where
- Harlan forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.177, -99.405 (the zone’s center; the record gives no point)
An NeRain observer snowfall total of 3.5 inches occurred three miles west of Ragan.
Winter Weather, Sherman
- When
- December 23, 5:00 PM CST to December 24, 2:00 AM CST
- Where
- Sherman forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.221, -98.976 (the zone’s center; the record gives no point)
A snowfall total of 2.6 inches occurred two miles northwest of Rockville and 2.5 inches occurred in Loup City.
Winter Weather, Phelps
- When
- December 23, 5:00 PM CST to December 24, 2:00 AM CST
- Where
- Phelps forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.511, -99.414 (the zone’s center; the record gives no point)
A snowfall total of 4.0 inches occurred in Holdrege.
Winter Weather, Kearney
- When
- December 23, 6:00 PM CST to December 24, 3:00 AM CST
- Where
- Kearney forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.507, -98.948 (the zone’s center; the record gives no point)
A snowfall total of 5.0 inches occurred in Minden.
Winter Weather, Clay
- When
- December 23, 6:00 PM CST to December 24, 3:00 AM CST
- Where
- Clay forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.524, -98.051 (the zone’s center; the record gives no point)
A snowfall total of 5.0 inches occurred in Clay Center and 3.2 inches occurred six miles east-southeast of Clay Center.
Winter Weather, Fillmore
- When
- December 23, 6:00 PM CST to December 24, 4:00 AM CST
- Where
- Fillmore forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.525, -97.596 (the zone’s center; the record gives no point)
A snowfall total of 5.0 inches was reported four miles east of Ohiowa from a CoCoRaHS observer. Also, 4.5 inches of snowfall was measured from a Cooperative Observer in Geneva as well as four miles south of Shickley.
Winter Weather, York
- When
- December 23, 6:00 PM CST to December 24, 4:00 AM CST
- Where
- York forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.873, -97.597 (the zone’s center; the record gives no point)
A snowfall total of 4.7 inches occurred three miles north of York and 4.2 inches was reported in Bradshaw, and 3.0 inches was reported three miles west of Gresham, reported from Cooperative Observers. Also, 3.5 inches of snowfall occurred one mile south of McCool Junction, per an NERain observer.
Winter Weather, Thayer
- When
- December 23, 6:00 PM CST to December 24, 4:00 AM CST
- Where
- Thayer forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.176, -97.595 (the zone’s center; the record gives no point)
Cooperative observers reported a snowfall total of 5.0 inches occurring in Bruning and Hubbell. Also, 4.3 inches occurred in Hebron, reported by an NeRain observer.
Winter Weather, Franklin
- When
- December 23, 6:00 PM CST to December 24, 3:00 AM CST
- Where
- Franklin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.176, -98.953 (the zone’s center; the record gives no point)
A snowfall total of 4.5 inches occurred six miles south of Wilcox.
Winter Weather, Adams
- When
- December 23, 6:00 PM CST to December 24, 3:00 AM CST
- Where
- Adams forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 40.525, -98.501 (the zone’s center; the record gives no point)
A snowfall total of 4.0 inches was measured at the NWS Hastings Office north of town, and also by an NWS employee on the far south side of Hastings.
Winter Weather, Hamilton
- When
- December 23, 6:00 PM CST to December 24, 3:00 AM CST
- Where
- Hamilton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.874, -98.023 (the zone’s center; the record gives no point)
A snowfall total of 3.7 inches occurred four miles north of Aurora.
Winter Weather, Nuckolls
- When
- December 23, 6:00 PM CST to December 24, 3:00 AM CST
- Where
- Nuckolls forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.176, -98.047 (the zone’s center; the record gives no point)
A snowfall total of 3.0 inches occurred five miles south of Nora, reported by an NeRain observer.
Winter Weather, Howard
- When
- December 23, 6:00 PM CST to December 24, 2:00 AM CST
- Where
- Howard forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.220, -98.517 (the zone’s center; the record gives no point)
A snowfall total of 2.8 inches occurred in St. Paul.
Winter Weather, Greeley
- When
- December 23, 6:00 PM CST to December 24, 2:00 AM CST
- Where
- Greeley forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.567, -98.521 (the zone’s center; the record gives no point)
Snowfall totals included 2.5 inches four miles east of Scotia, and 2.4 inches in Greeley.
Winter Weather, Webster
- When
- December 23, 6:00 PM CST to December 24, 3:00 AM CST
- Where
- Webster forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.176, -98.500 (the zone’s center; the record gives no point)
Cooperative observers reported a snowfall total of 3.7 inches four miles southwest of Blue Hill and 2.5 inches occurred four miles east of Red Cloud. Also, 3.0 inches of snow fell four miles southwest of Bladen.
Winter Weather, Hall
- When
- December 23, 6:00 PM CST to December 24, 3:00 AM CST
- Where
- Hall forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 40.873, -98.502 (the zone’s center; the record gives no point)
A storm total of 5.8 inches occurred at the Central Nebraska Regional Airport in Grand Island. The snow occurred in two bouts, with a small round of snow occurring from about 1030 am to 1 pm on December 23rd, with the much larger snowfall occurring between about 630 pm on December 23rd to 3 am on December 24th. Less snow fell to the south, with 3.3 inches of snow occurring one mile east southeast of Doniphan, reported by an NWS employee.
Winter Weather, Polk
- When
- December 23, 7:00 PM CST to December 24, 4:00 AM CST
- Where
- Polk forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.187, -97.568 (the zone’s center; the record gives no point)
A snowfall total of 3.1 inches occurred three miles northeast of Shelby.
Winter Weather, Merrick
- When
- December 23, 7:00 PM CST to December 24, 3:00 AM CST
- Where
- Merrick forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.170, -98.038 (the zone’s center; the record gives no point)
A snowfall total of 3.0 inches occurred near Palmer.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Strong Wind in Gulf of Mexico, December 23, 20171 death · 1 event
- High Surf in Hawaii, December 23 to 25, 201712 events
- Extreme Cold and Lake-Effect Snow in Michigan, December 23 to 27, 201710 events
- Flash Flooding and Flooding in Tennessee, December 23, 20179 events
- Winter Storm in Nebraska, December 23, 20175 events
- Winter Weather in Ohio, December 23, 20174 events
- Damaging Winds in Alabama, December 23, 2017$4,000 · 65 kt wind · 4 events
- Winter Storm and Winter Weather in Colorado, December 23, 20173 events
- Flooding in Kentucky, December 23, 20173 events
- Winter Weather in Rhode Island, December 23, 20172 events
- Winter Weather in Connecticut, December 23, 20172 events
- Heavy Snow in Maine, December 23, 20172 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 727141, 727145, 727511, 727127, 727150, 727162, 727165, 728993, 727128, 727129, 727130, 727131, 727132, 727133, 727134, 727135, 727144, 727147, 727160, 727161, 727512, 727136, 727522.